Narcan: Life saver or enabler?

Gwen Chamberlain
GwenChamberlain@Chronicle-Express.com
A Narcan Kit

More persons died from drug overdoses in the United States in 2014 than during any previous year on record, and heroin overdoses tripled in four years.

In 2013, more than 16,000 deaths in the United States involved prescription opioids, and more than 8,000 others were related to heroin.

According to the National Center for Health Statistics, heroin-related death rates increased 28 percent from 2013-2014, totaling 10,574 deaths in 2014.

Since 2012, Yates County has had 8 deaths related to heroin

Source: Centers for Disease Control and Yates Substance Abuse Coalition

Five days after a Yates County man died from a presumed heroin overdose Jan. 2, rescuers saved the life of a 23-year-old woman near Penn Yan when they used a medication known as Narcan (also known as Naloxone) to reverse the affects of opioids.

According to Yates County Sheriff Ronald Spike, Deputy Brandon Jensen arrived at the location within one minute of receiving the call for help at about 11:35 a.m. Jan. 7. When he arrived, the woman was gasping to breathe and lost consciousness. Spike says Jensen immediately administered the nasal dose of Narcan, and soon Penn Yan Police officer Kate Zebrowski arrived with another dose, which was also administered.

When Penn Yan ambulance and Medic 55 personnel arrived, the woman began breathing again and was revived. She was taken to Soldiers & Sailors Memorial Hospital in Penn Yan, where she was listed in satisfactory condition that day.

Spike comments, “I give praise to Deputy Jensen and to Officer Zebrowski for saving a girl’s life with the Narcan which we have in every police vehicle in this county, and did as they were trained to do.” He continued, “Heroin is cheap, addictive and deadly.”

Officers determined the heroin she used had been purchased in Rochester, and investigation continues into the incident.

Once again, the use of Narcan by trained individuals saved a life. But there are some law enforcement, health care providers, addiction counseling professionals, and others aware of the broader drug-using community who fear opioid users see the availability of Narcan and similar substances as a safety net that will allow them to use stronger doses of heroin, or substances laced with other things, like fentanyl.

Experts agree the availability of Narcan combined with the potential protection given to users and those who might call for help under the Good Samaritan law, might give drug users a false sense of security. Some have expressed concerns that users, knowing the Narcan can reverse the effects of heroin, are now looking for a more potent high.

Tim VanDamme, executive director of the Council on Alcoholism and Addictions of the Finger Lakes, says “They are looking for the deadly batches.”

But that could be a deadly mistake because Narcan does not affect fentanyl or other substances, says Yates County Public Health Nurse Sara Christensen.

Spike says, “I am grateful all police have it ready and are trained to use it as a life saving tool, given the opioid problem we have. It is contrary to our mission for a police officer to watch someone who overdoses...die in front of them when they need more than first aid... To protect life is our first duty.”

There are now 163 potentially life-saving Narcan kits and trained people in Yates County, not including the kits and trained volunteers in local ambulance squads, according to Christensen. Sixty-one of those kits are held by law enforcement officers, who, like officer Jensen, are often the first to arrive at a scene.

With upcoming trainings in Dundee on Jan. 19 and Penn Yan Feb. 2, that number will continue to grow.

How Narcan works:

Narcan can be given in the nose or through an injection by someone who has attended a Narcan training. The medication works against opioids like heroin and prescription pain pills like morphine, codeine, oxycodone, methadone and vicodin.

An opioid like heroin travels to the brain and sits on a receptor that affects the respiratory system. Too much opioid in the body can cause an overdose, and over time, the body stops breathing and then eventually death occurs. Narcan blocks the opioids from sitting on the receptors in the brain and allows the body to breathe again and the person becomes responsive.

However, Narcan works only for a short period of time, and the person may be agitated or affected by other substances, so it is important that the individual is taken to the hospital. In most cases, says Christensen, the person is discharged from the hospital. Follow up care, such as entering a rehabilitation facility, is the individual’s responsibility. Spike says from a law enforcement standpoint, officers investigate to see if a crime has been committed or if the Good Samaritan law negates charges. “In the majority of cases we have had, the good Samaritan exemption has applied,” he says.

Christensen organizes the training sessions for community members who want to learn how to give the nasal dose of Narcan. Sometimes family members and close friends of people who use opioids learn how to use Narcan so they can help their loved one in an emergency. Also, some drug users learn how to administer the drug, and by attending a training, they receive a free kit.

Anyone 16 years and older can be trained to become an overdose responder and learn how to recognize signs of an overdose and how to give Narcan.

Christensen says drug users who have a Narcan kit should have a discussion with family members and friends about their substance use and instruct them on how to recognize an overdose, where they keep their Narcan Kit, and what steps to take, including administering Narcan and calling 911.

Narcan Trainings are held in almost every surrounding county. Here in Yates County, they are held by Yates County Public Health. A training in Penn Yan will be held Feb. 2. Call Public Health at 315-536-5160 if you are interested in becoming a trained overdose responder. Trainings take about an hour and at the end trained overdose responders receive a free Narcan Kit and training certificate.

The Narcan kits used by Yates County Deputies and Penn Yan Police were provided at no cost to the county through a New York State grant awarded last summer. Each kit contains one dose of Narcan, which is replenished after use. The medication in each kit expires within a year to 18 months, according to Christensen.

Christensen says New York state public health officials track the use of Narcan.

Narcan Training

A free opioid overdose response training sponsored by Yates Substance Abuse Coalition & Yates County Public Health will be held from 6:30 to 8 p.m. Feb. 2 in the Yates County Office Building, 417 Liberty St., Penn Yan.

Please call Yates County Public Health at 315-536-5160 to register for the training. This is to ensure there are enough training kits available.

Upon completion of the training, participants will be able to recognize the signs and symptoms of an opioid overdose, administer intranasal Narcan properly and know what steps to take until EMS arrives. Participants will receive a certificate of completion and a Narcan Administration Kit.